Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 47, NWS Newport/Morehead City, NC

September 12, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 12, 2017, 8:04 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2017, 8:04 PM EDT (00:04 UTC)
Expired
Sep 13, 2017, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

692 
WHUS42 KMHX 130004
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
804 PM EDT TUE SEP 12 2017

...ROUGH SEAS AND A HIGH THREAT OF RIP CURRENTS TO CONTINUE
THROUGH WEDNESDAY...

.CONTINUED LONG PERIOD SWELL ENERGY FROM DISTANT HURRICANE JOSE
WILL CONTINUE THROUGH WEDNESDAY. DANGEROUS RIP CURRENTS AND ROUGH
SURF WILL LIKELY CONTINUE THROUGH MIDWEEK ON AREA BEACHES. 

NCZ095-098-103-104-130930-
/O.EXP.KMHX.SU.Y.0012.000000T0000Z-170913T0000Z/
/O.EXP.KMHX.BH.S.0046.000000T0000Z-170913T0000Z/
/O.NEW.KMHX.BH.S.0047.170913T0004Z-170914T0000Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
804 PM EDT TUE SEP 12 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH WEDNESDAY
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK. 

* LOCATION...ALL AREA BEACHES.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR
  AROUND 7 AM AND 8 PM ON WEDNESDAY.

* SURF HEIGHT...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE 
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK 
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A 
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY 
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN 
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

&&

$$
1 follow-up statement
411 
WHUS42 KMHX 130928
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
528 AM EDT WED SEP 13 2017

...ROUGH SURF AND A HIGH THREAT OF RIP CURRENTS TODAY...

.LONG PERIOD SWELL ENERGY FROM DISTANT HURRICANE JOSE WILL 
CONTINUE TO IMPACT THE BEACHES TODAY, RESULTING IN ROUGH SURF 
AND DANGEROUS RIP CURRENTS. 

NCZ095-098-103-104-140000-
/O.CON.KMHX.BH.S.0047.000000T0000Z-170914T0000Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
528 AM EDT WED SEP 13 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE 
  BREAK.

* LOCATION...ALL AREA BEACHES.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR
  AROUND 7 AM AND 8 PM TODAY.

* SURF HEIGHT...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL
TIMES.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 12, 7:58 PM EDT, 6 minutes earlier.

Area forecast discussion, Sep 12, 7:58 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
758 PM EDT Tue Sep 12 2017

.SYNOPSIS...
Remnant low pressure from Irma will move into the mid-
Mississippi River valley tonight, then lift northeast into the
Mid-Atlantic states through late week with an associated weak
cold front pushing through Eastern NC late Thursday. Weak high
pressure will build over the area this weekend, while Hurricane
Jose continues to meander in the Northern Atlantic Ocean.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 730 PM Tuesday...The latest sfc analysis is showing the
Remnant low pressure from Irma over TN this evening and will
continue to lift NNW. Lingering moisture associated with the
outer fringes of the system is lifting across eastern NC bringing
showers across the region. The showers will slowly lift to the
northeast with mid and upper level drying moving in from the
southwest with showers tapering off from SW to NE through the
overnight. Enough clearing with generally light winds could
allow patchy fog development after midnight, especially western
sections where skies will clear earliest. Lows tonight mainly in
the mid 60s well inland to lower 70s closer to the coast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 3 PM Tuesday...Remnant low lifts NE across the Ohio River
Valley while weak high pressure builds across the region
Wednesday. Significant drying expected in the mid and upper
levels with PW values dropping to below 1 inch and expect dry
and generally sunny conditions. Highs will generally be in the
mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 345 PM Tuesday...

Thursday...A weak cold front is expected to move through late in
the day. Model guidance has backed off on the instability, with
MLCAPES highest on the NAM and around 500 J/KG, mainly east of
Route 17. Trimmed back mention of thunderstorms to include
mainly the coastal plain, which matches up with SPC's Day 3
marginal outlook for that area.

Friday through Monday...Starting to see a trend toward drier
weather during this period, but still not out of the woods yet
due to a developing onshore flow through the weekend.

The 12Z EURO and GFS are farther out to sea with Jose. Despite
this, the GFS throws some moisture back toward the Outer Banks
this weekend. This is due to a persistent northeast flow around
the edge of Jose and not directly from the storm. With the EURO
even farther east than the GFS, felt a trend toward a drier
forecast was the way to go. We did blend new WPC guidance in
with our previous forecast, as to not completely rule out
shower chances just yet. Best shot for showers to make it far
enough west to impact the Outer Banks for immediate coastline
would be Sunday.

Upper level heights build again early next week with dry weather
expected.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wednesday/...
As of 730 PM Tuesday...Lingering moisture associated with the
remnants of Irma is lifting across the region this evening and
will push out within the next few hours. Currently a mix of VFR
and MVFR conditions, but as mid to upper level drying moves into
the area from the SW to NE conditions will become VFR brief.
Then due to ample low level moisture remaining across the area, clouds
clearing and light winds to allow patchy fog to develop
late tonight. Forecast soundings and guidance is showing a good
agreement with fog developing tonight, not confident how dense
the fog will get as guidance is mixed. Have forecasted IFR
vsbys for tonight and could also see brief periods of LIFR
cigs. Fog expected to clear quickly Wednesday morning with VFR
conditions and light winds through the day.

Long Term /Wednesday night through Sunday/...
As of 345 PM Tuesday...VFR conditions are expected for most of
the period, with the exception of some thunderstorm activity
Thursday. Early morning sub- VFR conditions could develop in
places where fog develops due to rain the previous day,
especially Friday morning.

&&

.MARINE...
Short Term /through Wednesday/...
As of 745 PM Tuesday...No change to the forecast, beside High
Surf Advisory will be allowed to expire at 8 PM. Latest buoy
obs show E/SE winds 10-20 KT with gusts to around 25 KT, highest
over the central waters. Seas continue around 5-8 ft north of
Diamond Shoals and 6-10 ft south. Winds will diminish to 5-15 kt
this evening, then shift to W to SW after midnight. Mainly W/SW
winds around 5-10 kt expected Wednesday. Seas will gradually
subside through the period with long period swell associated
with Hurricane Jose continuing to impact the waters. Seas
expected to subside to 5-10 ft this evening, 4-7 ft by Wednesday
morning and seas expected to drop below 6 ft during the
afternoon and will continue the SCA across the coastal waters.

Long Term /Wednesday night through Sunday/...
As of 345 PM Tuesday...

Mainly light winds and decent boating conditions through Friday
afternoon, then increasing swell from distant hurricane Jose
will produce poor conditions on the waters this weekend.

Winds southwest and light through Thursday at less than 10 kts,
become easterly by late Friday and remain under 10 kts. Through
the weekend winds will back toward the northeast Saturday and
eventually North to North-Northeast Sunday and increase to 10 to
20 kts. Waves of 2 to 4 feet through Friday, increase to 6 to 9
feet by Saturday due to distant swell from Jose. Wave Watch
guidance supports seas of 5 to 10 feet lasting through Sunday.
This seems reasonable at this moment based solely on swell and
not wind waves.

&&

.TIDES/COASTAL FLOODING...
As of 745 PM Tue...High threat of rip currents continues for
all the beaches today, and elevated threat will likely linger
the next several days. Persistent NE winds have resulted in
minor water level rises on southern Pamlico sound and adjacent
to Neuse river but levels have generally stabilized today at 1
foot AGL or less. With winds becoming southeast today, not
anticipating significant additional rises.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Wednesday evening for NCZ095-
     098-103-104.
     High Surf Advisory until 8 PM EDT this evening for NCZ095-098-
     103-104.
MARINE...Small Craft Advisory until 7 PM EDT Wednesday for AMZ152-154.
     Small Craft Advisory until 1 PM EDT Wednesday for AMZ156-158.
     Small Craft Advisory until 11 AM EDT Wednesday for AMZ150.

&&

SYNOPSIS...SK
NEAR TERM...SK/BM
SHORT TERM...SK
LONG TERM...EH
AVIATION...EH/BM
MARINE...EH/SK/BM
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 12, 3:45 AM EDT, 16 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
345 AM EDT Tue Sep 12 2017

NCZ095-098-103-104-130745-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
345 AM EDT Tue Sep 12 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Surf Advisory.

Scattered to numerous showers and thunderstorms are expected to move
through Eastern NC today. Locally heavy rain will be possible,
resulting in minor flooding of low lying areas. Showers and storms
could produce an isolated tornado this morning and early afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-130745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
345 AM EDT Tue Sep 12 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected to move
through Eastern NC today. Locally heavy rain will be possible,
resulting in minor flooding of low lying areas. Showers and storms
could produce an isolated tornado this morning and early afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.